Winter Storm, Clarke
- When
- February 15, 9:00 PM CST to February 16, 6:00 PM CST
- Where
- Clarke forecast zone
- Reported by
- Public
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
A trough lifted of of the four corners region and into the midwest, initially pulling a frontogenetical band of brief heavy snow across southern Iowa on the night of February 15th. Behind this, isentropic lift with deep saturation and lift through the dendritic growth zone allowed for heavy snow rates through the day on February 16th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A trough lifted of of the four corners region and into the midwest, initially pulling a frontogenetical band of brief heavy snow across southern Iowa on the night of February 15th. Behind this, isentropic lift with deep saturation and lift through the dendritic growth zone allowed for heavy snow rates through the day on February 16th. By later afternoon into early evening snow began to taper off from west to east, leaving behind a wide swath of seven to nine inches of snow across southern Iowa, generally along and south of the interstate 80 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 15, 5:34 PM CST, 3 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 534 PM CST Wed Feb 15 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 255 PM CST Wed Feb 15 2023 Key messaging highlights: * WSW-ENE area of moderate to heavy snow and blowing snow across southern IA overnight and Thursday. Confidence in amounts, especially the northern extent remains low however. * Cold Thursday night * Dry and mild weekend The obvious primary concern remains the evolution of the upcoming winter storm tonight and Thursday, but unfortunately confidence remains reduced due to persistent FV3 core (GFS/HRWFV3) solutions which are more aggressive with amounts and the NW extent of precipitation, especially at onset. The current forecast will continue to side with the ensemble and deterministic solution consensus, but the higher resolution outlier FV3 core solutions with a deeper 1-3km low and higher moisture in that layer remain disconcerting. The overall system evolution hasn't changed much however, with deep QG forcing increasing quickly around 06z, and a noted companion surge of thermodynamic support and sharp increase in theta-e advection and frontogenetic forcing aligned with the tight baroclinic zone. This all occurs concurrently with low static stabilities, with several solutions still noting token MUCAPEs into southeast IA, and negative EPV above the frontogenetic lift. All these mechanisms seem to align with peak vertical motion 12-15z just ahead of the 1-3km low when snow ratios may jump for several hours. Examination of several soundings don't note anything notable in the dendritic growth zone (DGZ) depth around this time, but the vertical motion is strong and coincident with super saturation with respect to ice promoting dendritic crystals. 12Z HREF supports this as well with elevated probabilities of 1"/hr snow rates, and even token 2"/hr probs noted. Thus heavy snow with what may be brief high snow ratios (20:1 plus) may impact the morning commute from Des Moines south during these peak snowfall rates. This will also be coincident with 25-30 mph wind gusts, which will likely not technically meet blizzard criteria, but the combination of snow rates and blowing snow could still significantly reduce visibilities during the bursts of heavier snow leading very hazardous travel. Based on public inquiries and bias from our recent mild temps, it needs to be clarified that this snowfall will not be wet and melting, but rather a fluffier more traditional snow. Outside of this efficient snowfall range, snow ratios much closer to climo in the mid teens are anticipated as the DGZ deepens, but with less lift/omega and saturation. There is also a mention of wintry mix far southeast where several models depict intermittent mid level moisture lacking, leading to either sleet or inefficient plate/column ice crystal type. All this variability in QPF amounts, their location, and snow ratios leads to reduced confidence, which will continue to be depicted in our late afternoon messaging with abnormally large ranges. The highest confidence of the heavy snow band remains over southern Iowa however, just south of Des Moines with the northern edge much less certain. Precipitation rates should diminish quickly during the afternoon, with skies clearing Thursday evening. With the surface ridge reaching Iowa overnight, nearly ideal radiational cooling will setup with lows at least in the single digits above zero, and would not be surprised to see zero or below in favored low lying areas in time. With light winds, wind chill impacts should be minimal. The cold temperatures should be brief however with return flow setting up behind the departing high leading to dry conditions and mild temperatures back for the weekend. Into next week, the models are in good agreement starting with a central CONUS mean trough which will transition to a large western trough into midweek. This will transition us to southwest flow aloft and eventual Plains cyclogenesis. The confidence in the details is low, but precip chances likely in the form of snow do rebound again toward the end of the period. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 533 PM CST Wed Feb 15 2023 Conditions expected to deteriorate by 06z with IFR cigs at OTM by 10z and MVFR continuing at all sites expect MCW/FOD through 22z. As snow increases aft 06z at DSM,OTM and to a lesser extent at ALO, vsby will lower to 1/2 to 1sm aft 11z to 16z. BLSN will accompany the event over areas southeast of an AIO to MIW line. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 PM this evening to 6 PM CST Thursday for IAZ039-048>050-057>061. Winter Storm Warning from 9 PM this evening to 6 PM CST Thursday for IAZ062-070>075-081>086-092>097. && DISCUSSION...Small AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 258 PM CST Wed Feb 15 2023 IAZ062-070>075-081>086-092>097-162100- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 258 PM CST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A winter storm is expected to begin affecting the area tonight with snow accumulations. A Winter Storm Warning is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The winter storm will persist into Thursday with additional snow accumulations and areas of blowing snow. A Winter Storm Warning is in effect for the area into Thursday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed, however snowfall reports are appreciated. IAZ039-048>050-057>061-162100- Black Hawk-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- 258 PM CST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A winter storm is expected to begin affecting the area tonight with snow accumulations. A Winter Weather Advisory is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The winter storm will persist into Thursday with additional snow accumulations and areas of blowing snow. A Winter Weather Advisory is in effect for the area on Thursday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed, however snowfall reports are appreciated. IAZ004>007-015>017-023>028-033>038-044>047-162100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- 258 PM CST Wed Feb 15 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Brisk northwest winds are expected this morning with gusts of up to 40 mph at times. Some light snow is possible later tonight, mainly along and south of State Highway 3. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat of light snow persists into Thursday with light accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed, but snowfall reports are always appreciated. Percha
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080323, 1080324, 1080325, 1080326, 1080327, 1080328, 1080329, 1080330, 1080331, 1080332, 1080333, 1080334, 1080335, 1080336, 1080337, 1080338, 1080339, 1080340, 1080341, 1080342, 1080343, 1080344.